Q: Lamictal & SSRI's for Depressives
Dear Dr. Phelps,
Relying on your cogent and readable description of bipolar disorder on
psycheducation.org , I am writing to ask a question about medication for
I am a 58 year old man who was diagnosed with Major Depressive Disorder in
1973. However, no medication was effective until I began taking Paxil in 1995.
At extremely high doses, this med annihilated my depression. I use the word
advisedly to convey just how completely my depression was erased. I consider
myself extremely fortunate to have found Paxil and to be one of the 30% of
patients for whom it worked and continues to be effective.
It does, however, have unpleasant sexual side effects involving varying degrees
of impotency and I would like to replace it with another med that does the same
job but doesn't have this side effect.
Naturally, I will do nothing with which my psychiatrist does not agree, but I am
currently titrating upwards a new med under her supervision, Lamictal, which
some of my fellow members of the Depressive and Bipolar Support Alliance
describe as a "wonder drug" for depression. My psychiatrist is administering the
med as an additon to the Paxil. I am certainly no longer depressed, but I would
like to be more energized and positive. I am currently at 350 mg., increasing
the dosage at the rate of 25 mg/wk. and notice no effect yet other than a
"possible" increase in energy in the afternoon.
This long preamble introduces my question, "Is there
any evidence that Lamictal can be substituted for SSRIs for Depressives?" Since
it is a newly released med, I know that any response will be somewhat
impressionistic, but I wondered if you had seen any evidence that this was a
possibility in your practice or in the literature. (I remember your theorizing
about the possibility of Zyprexa Zydis actually causing weight reduction, [on
the basis of scant evidence], and will treat any response with the same level of
skepticism that you displayed relating the Zyprexa Zydis information. Moreover,
I will share it with my psychiatrist, a woman of great intellectual curiosity
about and interest in anything relating to her discipline.)
Thank you for your attention.
Very truly yours,
Dear Mr. Q' --
Your approach, looking for evidence for a strategy being offered, is exactly
what I like to see. Ah, but can we rise to it, can we provide you with that
evidence? As you can gather, at present, "not exactly" is about the best we can
do. There is a study just
underway which will compare adding an antidepressant versus adding
lamotrigine to a mood stabilizer (e.g. lithium, Depakote, carbamazepine, or
perhaps we can include in that category also at least some of the "atypical
antipsychotics" as well), for people who have bipolar disorder and are having
trouble, despite the mood stabilizer, with depression.
But how about a direct substitute for people with plain
old depression? We're further away there.
One study looked at adding lamotrigine to an antidepressant in people who
had previously not responded (to at least one antidepressant trial). They
started with fluoxetine (Prozac here in the U.S., now generic) and then added
either lamotrigine or a placebo. The lamotrigine group did somewhat better than
the placebo-added group, but not statistically significantly so. However, this
could be regarded as a "pilot" study, just to see what happened and see if a
larger study would be worth it, as there were only 23 people in the study (10 on
That's nearly all we have to go on. However, you're in
just about the same boat as those in this study who got lamotrigine (not
placebo). Suggestive, not confirmatory. And of course, they did not report on
your question "will the lamotrigine keep you well if you taper off the Paxil
As for getting to "more energized and positive", I'd
also want to make sure that you are not "temperamentally" inclined toward seeing
the negative in things, as that might give some indication as to how
likely it is to be able to get to a more positive outlook via a medication. If
in the past you used to regularly be more positive, that would be a good sign.
If not, then you might have to be careful about trying to get somewhere with a
medication that your body/brain is not really built to go. At minimum I'd want
to see exercise be a regular thing, very regular and relatively intense for your
current conditioning (if okayed by your primary care doc'), as that carries none
of the side effect risks of medications. There is not a very organized
literature on this "temperament" business, but you should look into it further
if you've always been a bit more of the "Eeyore" type.
Good luck with your search.
Published October, 2005